Narcan Reverses Opioid Addiction Side-Effects

Screengrab via Narcan.com Narcan, the "opioid antagonist" which is used to fight opioid overdoses.

Sydney Lucero

Staff Writer

One of the aspects of harm reduction that is key to combating the opioid crisis is Naloxone, also known as Narcan, a medication called an “opioid antagonist” which is used to counter the effects of opioid overdose by inhibiting opioid receptors. 

Pennsylvania has the third-highest death rate from drug overdoses, according to the Hospital and Healthcare Association of Pennsylvania which cited a recent Commonwealth Fund study from July of this year.

While many might seek to distance themselves from the epidemic by looking at victims of the opioid crisis as “others”, “addicts”, “junkies”, “statistics”, it is important to remember that people who use drugs recreationally or with a level of dependency are human beings with friends, families and loved ones. These are people worth saving. 

At Access, Perry is also involved in the needle exchange, testing and treatment of sexually transmitted diseases including preventative measures such as prEP, as well as helping people figure out their insurance needs. 

She compares harm reduction to wearing a helmet while biking or a seatbelt while driving, actions taken for safety and to prevent unnecessary death.  

Narcan counteracts life-threatening depression of the central nervous system and respiratory system, allowing an overdose victim to be able to breathe normally. 

Although Narcan is typically administered by emergency response personnel, it can be administered by anyone with minimal training, which makes it ideal for treating an overdose.

This means that anyone interested can learn how to use Narcan and carry it on their person in case of an emergency.

Narcan has zero effects on the individual if opioids are absent from their system and are non-addictive, so it has no potential for abuse

“It takes about five to ten seconds to know if someone is overdosing on fentanyl and about a half-hour to an hour to tell if they are overdosing on heroin,” Perry says.

If someone you may or may not know is overdosing the first step is to quickly assess the scene and try and locate a needle if there is one present to prevent getting stuck with the said needle.

If this does occur however PEP or post-exposure prophylaxis, an antiretroviral medication (ART), can be taken up to 72 hours after being potentially exposed to HIV to prevent becoming infected.  

If someone is unconscious, unresponsive, losing color or turning blue, or if you hear a raspy breath often referred to as a “death rattle” it is safe to assume that they are overdosing and require Narcan followed by emergency medical assistance.

Perry recommends shaking the person’s leg or shoulder or “sternum rubbing”  which is taking one’s knuckles and rubbing them on the person’s sternum or bottom lip to see if one can elicit a response. To most people, the discomfort causes an immediate reaction but someone who is overdosing will remain unresponsive.

If there is no response one should begin administering Narcan. 

“Open the package and pancake it in your hand (press both hands together and flip the package over into your palm) to prevent the Narcan from accidentally being dispensed,” Perry says.

Hold the spray bottle between your fingers. Check that the nasal passage is clear and insert the tip of the spray nozzle into the person’s nostrils, pushing the applicator down with your thumb to dispense the Narcan into one of their nostrils.

After administering Narcan, immediately call 911, depending on what other depressants might be in the person’s system they may require other medical attention. 

Perry recommends not mentioning the drug use but simply stating that the person is unresponsive and providing a location.  

Good Samaritan laws vary from state to state but offer legal protection to those who assist people who are, or whom they believe to be, injured, ill, in peril, or otherwise incapacitated. 

“Something we tell folks here that might be relevant to drug users out there as well is those Good Samaritan laws won’t protect you if you have weight with intent to distribute,” said Perry.

Indeed in Pennsylvania, drug users who dial 911 can expect immunity from minor drug charges, but not from more serious crimes, such as drug trafficking or firearms offenses, according to the Pennsylvania Emergency Health Services Council.  

Teena Perry also recommends performing rescue breathing after administering Narcan which greatly increases the person’s survival rate. Most packs of Narcan include clean face shields for this purpose. 

One should position the person laying on their back and make sure there is nothing in the person’s mouth that can block their airway. 

Position the face shield over their face, with the square opening over their mouth. Tilt the person’s chin back and plug their nose, give 2 even regular-sized breaths, blowing enough air into their lungs to make their chest rise.

“Breathe into the opening once every five seconds, ” Perry says.  

If the second dose of Narcan is needed, administer it to the opposite nostril.

Stay with the person for at least two hours, or until emergency medical assistance arrives. Narcan can wear off in 20-90 minutes at which time the person has the potential to overdose again and may require another dose.  

For those who are using drugs, Perry recommends never using alone and waiting ten to fifteen minutes in between people to ensure that an overdose does not occur, such as fentanyl overdose which can happen in a matter of seconds.

Traces of fentanyl can be found in heroin, pressed pills such as non-prescription benzodiazepines, or other drugs such as cocaine that have been cross-contaminated.

One can also procure test kits on websites such as DanceSafe.org to test drugs before using them.  

The opioid crisis is something that has very directly impacted many students and staff and rather than dehumanizing drug users, I think it is especially poignant during the upcoming holiday season to think of ways to show more empathy to all human beings.  

With Narcan so attainable and rather easy to use with minimal training I would encourage other students on campus to consider procuring and carrying it in case of emergency.  

It is amazing what a small step of carrying Narcan can do in terms of reducing an unnecessary human toll from something that could ultimately be preventable in many instances. 

Email Sydney at:

slucero@live.esu.edu

Leave a comment

Your email address will not be published.